Alert archive / Illinois / Frost Advisories in 2016

Frost Advisory 1, NWS Lincoln, IL

May 14, 201611 counties in Illinois

NWS Lincoln, IL issued this frost advisory at May 14, 2016, 2:44 PM CDT for 11 counties in Illinois. It took effect at May 15, 2016, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 2:44 PM CDT (19:44 UTC)
In effect from
May 15, 2016, 1:00 AM CDT
Expired
May 15, 2016, 7:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, DeWitt County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Piatt County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS73 KILX 141944
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT SAT MAY 14 2016

...FROST POSSIBLE TONIGHT...

.MOSTLY CLEAR SKIES TONIGHT AND LIGHT WINDS ALONG WITH
TEMPERATURES DROPPING INTO THE 30S WILL RESULT IN SOME PATCHY
FROST DEVELOPMENT BY MORNING. 

ILZ027>031-037-038-043>046-150400-
/O.NEW.KILX.FR.Y.0001.160515T0600Z-160515T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-TAZEWELL-MCLEAN-DE WITT-PIATT-
CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...PEKIN...BLOOMINGTON...NORMAL...CLINTON...MONTICELLO...
CHAMPAIGN...URBANA...DANVILLE
244 PM CDT SAT MAY 14 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY. 

* TEMPERATURE...LOW TEMPERATURES EXPECTED IN THE MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF
  LEFT UNATTENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
990 
WWUS73 KILX 150256
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
956 PM CDT SAT MAY 14 2016

ILZ027>031-037-038-043>046-151200-
/O.CON.KILX.FR.Y.0001.160515T0600Z-160515T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-TAZEWELL-MCLEAN-DE WITT-PIATT-
CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...PEKIN...BLOOMINGTON...NORMAL...CLINTON...MONTICELLO...
CHAMPAIGN...URBANA...DANVILLE
956 PM CDT SAT MAY 14 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY...

* TEMPERATURE...LOW TEMPERATURES EXPECTED IN THE MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNATTENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. COVER OR MOVE 
SENSITIVE PLANTS INDOORS. 

&&

$$
962 
WWUS73 KILX 151221
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
721 AM CDT SUN MAY 15 2016

ILZ027>031-037-038-043>046-151330-
/O.EXP.KILX.FR.Y.0001.000000T0000Z-160515T1200Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-TAZEWELL-MCLEAN-DE WITT-PIATT-
CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...PEKIN...BLOOMINGTON...NORMAL...CLINTON...MONTICELLO...
CHAMPAIGN...URBANA...DANVILLE
721 AM CDT SUN MAY 15 2016

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES HAVE INCREASE ABOVE THE LEVELS WHERE FROST DEVELOPS.
SO THE FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

SHIMON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this frost advisory went out at May 14, 2:44 PM CDT, 0 minutes earlier.

Area forecast discussion, May 14, 2:44 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT SAT MAY 14 2016

.SHORT TERM...(Tonight)
ISSUED AT 244 PM CDT Sat May 14 2016

Deep upper level low parked between the Hudson Bay and the Great
Lakes this afternoon, keeping Central Illinois under northwesterly
flow aloft.  Same low brought the cold front through the region
yesterday and left plenty of cold air in its wake.  As a
result...temperatures tonight are expected to drop well below
seasonal norms...into the 30s.  The forecast is on the cusp of being
a good forecast for frost...but many of the parameters are on the
edge.  Winds exist...but they are very light.  Protected areas may
not see the frost mitigation that open areas may see.  Models are
putting temperatures a degree or two above 35...and drier air is
advecting in... but it is slow to do so, and the substantial cu
field is not helping with deep mixing out of llvl rh today.
Considering that it is mid May... have issued a Frost Advisory, even
though the development of frost may be patchy.  In addition to the
fact that todays forecast highs were slightly overdone...which
points to the models not having a good idea about the extent of the
cold airmass.  Areas just to the south of the frost advisory may
still see some patchy frost...but less widespread.

&&

.LONG TERM...(Sunday through Saturday)
ISSUED AT 244 PM CDT Sat May 14 2016

Well below normal temperatures are expected across central and
southeast Illinois to start the week, but temperatures will
gradually moderate to near normal levels to end the work week. As
far as rainfall chances are concerned, model guidance is in pretty
good agreement that there will be two primary periods with a
rainfall threat. The first period comes Monday into Tuesday, while
the second arrives Friday. At this point the threat for
thunderstorms, especially of the severe variety, does not appear
very high during the favored rainfall periods.

Our initial rainfall chances for Monday-Tuesday will primarily come
courtesy of short wave energy ejecting toward the area from the
southwest United States. However, at the same time, a northern
stream wave will be diving across the area from the Great Lakes
region. The digging northern stream wave helps deflect the
southwestern U.S. energy a little further south than might otherwise
be anticipated given its initial trajectory, with the most
substantial rainfall staying to our south across the Ohio Valley.
This track also keeps the main thunder threat to our south as well.

Upper level heights build across the eastern 2/3 of the country to
end the week, and this will largely be responsible for the
moderating temperatures. By the end of the week, energy from the
southwest U.S. will undercut the mean ridge and bring the next
chance of rainfall to the area. Model trends with this system have
also been more southerly, keeping us on the "cool" and less thunder
prone side of the system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat May 14 2016

Widespread cu field today, mainly from 4k to 5k feet...and will
continue until just before sunset. Gusty winds out of the
west/northwest. Higher RH air moving in through the overnight at
850-700mb...but nothing to lift it should keep the skies mainly
clear/just a few under 5k ft. Lose gusts through the overnight as
well.

&&

.ILX Watches/Warnings/Advisories...
Frost Advisory from 1 AM to 7 AM CDT Sunday for ILZ027>031-037-
038-043>046.

&&

SHORT TERM...HJS
LONG TERM...BAK
AVIATION...HJS
Hazardous weather outlook, May 14, 11:13 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT SAT MAY 14 2016

ILZ027>031-036>038-041>046-151100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
1113 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD CONDITIONS TONIGHT MAY ALLOW FOR PATCHY FROST TO DEVELOP AS
LOW TEMPERATURES DROP INTO THE MIDDLE 30S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>057-061>063-066>068-071>073-151100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
1113 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO TUESDAY AS
A DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, May 14, 12:12 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1212 PM CDT SAT MAY 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     SHERMAN                 39.89N 89.61W
05/13/2016                   SANGAMON           IL   TRAINED SPOTTER

            2-3 FOOT DIAMETER TREE SNAPPED 3 FEET ABOVE
            GROUND...SEVERAL LARGE TREE BRANCHES BLOWN DOWN

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:20 PM CDTSpecial Weather StatementILXMorgan, Sangamon40 min
May 13, 7:41 PM CDTSevere Thunderstorm WarningILXLogan, Macon, Sangamon34 min
May 13, 7:49 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon41 min
May 13, 8:20 PM CDTSpecial Weather StatementILXShelby40 min
May 13, 8:30 PM CDTSevere Thunderstorm WarningILXChristian30 min

Nearby

Frost Advisories in Illinois, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.